Alert archive / Utah / Flash Flood Warnings in 2006
Flash Flood Warning 55, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Oct 14, 2006, 4:42 PM MDT for Garfield County, Kane County, Utah. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2006, 4:42 PM MDT (22:42 UTC)
- Expired
- Oct 14, 2006, 6:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 112 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 5:00 PM MDT | FLASH FLOOD | 15 W Big Water, UT | PARIA RIVER GAGE WENT FROM 153 TO 749 CFS AND ROSE 3 FEET FROM 1 TO 5 PM |
| Oct 14, 5:00 PM MDT | HEAVY RAIN 1.41 | 18 Wnw Big Water, UT | TELEGRAPH FLAT RAWS NEAR HIGHWAY 89. 18 HOUR RAINFALL. |
| Oct 14, 6:00 PM MDT | FLASH FLOOD | 15 W Big Water, UT | PARIA RIVER GAGE WENT FROM 153 TO 1039 CFS AND ROSE 3 FEET FROM 1 TO 6 PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 142246
FFWSLC
UTC017-025-150045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
442 PM MDT SAT OCT 14 2006
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN KANE COUNTY IN UTAH...
SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
* UNTIL 645 PM MDT.
* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STEADY RAIN CONTINUES ACROSS THE WARNING AREA.
* THE RAIN PRODUCING FLASH FLOODING WILL AFFECT RURAL AREAS OF
THE INDICATED COUNTY.
STEADY RAINFALL CONTINUES OVER EASTERN KANE AND GARFIELD COUNTIES.
RAINFALL RATES UP TO 0.20 INCHES ARE OCCURRING IN THIS AREA.
A RIVER GAGE ON THE PARIA INDICATES THAT WATER LEVELS CONTINUE
TO RAPIDLY RISE. RUNOFF WILL CONTINUE TO CAUSE RISES THROUGH
EARLY THIS EVENING.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
LAT...LON 3705 11217 3703 11141 3725 11103 3769 11077
3764 11186 3745 11214
$$
TARDY1 follow-up statement
000
WGUS75 KSLC 150045
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
642 PM MDT SAT OCT 14 2006
UTC017-025-150052-
GARFIELD UT-KANE UT-
642 PM MDT SAT OCT 14 2006
...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR EASTERN KANE
AND SOUTH CENTRAL GARFIELD COUNTIES...
RAINFALL HAS ENDED ACROSS THE WARNING AREA. ADDITIONAL SHOWERS
ARE EXPECTED TONIGHT BUT RAINFALL SHOULD BE MUCH LESS WIDESPREAD
AND LIGHTER.
THE PARIA RIVER NEAR HIGHWAY 89 CONTINUES TO RUN VERY HIGH.
A GAGE ON THE RIVER HAS PEAKED TO 1000 CFS. RUNOFF FROM EARLIER
HEAVY RAINS WILL CONTINUE TO DRAIN INTO THE AREA CREEKS AND STREAMS
SO WATER LEVELS WILL REMAIN HIGH THIS EVENING...BUT THE THREAT FOR
FLASH FLOODING HAS DIMINISHED.
LAT...LON 3705 11217 3703 11141 3725 11103 3769 11077
3764 11186 3745 11214
$$
TARDYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 4:01 PM MDT, 41 minutes earlier.
Area forecast discussion, Oct 14, 4:01 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 401 PM MDT SAT OCT 14 2006 .SYNOPSIS...AN UPPER LOW MOVING ACROSS SOUTHERN CALIFORNIA WILL SPREAD MOISTURE ACROSS CENTRAL AND SOUTHERN UTAH TODAY. A PACIFIC STORM SYSTEM WILL APPROACH THE STATE ON MONDAY. && .DISCUSSION...THE UPPER LOW HAS MOVED TO THE NEVADA/ARIZONA BORDER THIS AFTERNOON AND STRONG THUNDERSTORMS ARE DEVELOPING AROUND ITS CENTER NEAR THE ASSOCIATED COLD POOL...THOUGH SEVERE WEATHER HAS BEEN ISOLATED AT BEST. ON RADAR...THESE STORMS APPEAR TO BE STRONGEST IN SOUTHERN CALIFORNIA AND SOUTHERN NEVADA BUT ARE WEAKENING AS THEY MOVE TOWARD THE LESS FAVORABLE ENVIRONMENT IN NORTHWESTERN ARIZONA AND HAVE SO FAR REMAINED SOUTH OF UTAH. PRECIPITATION CONTINUES TO MOVE INTO SOUTH CENTRAL AND SOUTHEASTERN UTAH...AND SOME LOCATIONS IN SOUTH CENTRAL UTAH HAVE ALREADY SEEN OVER 1.25 INCHES OF RAIN. PRECIPITATION FOCUS WILL KEEP SHIFTING EASTWARD WITH THE MOVEMENT OF THE LOW INTO ARIZONA. THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM FOR PORTIONS OF SOUTHERN UTAH. SEE HYDRO SECTION FOR DETAILS. BETWEEN THE NEVADA THUNDERSTORMS AND THE RAIN OVER SOUTH CENTRAL UTAH...A DRY SLOT HAS DEVELOPED OVER FAR SOUTHWESTERN UTAH. AS THE LOW CONTINUES TRACKING TO THE EAST...THE STORMS AROUND IT ARE EXPECTED TO MOVE INTO THE AREA NOW OCCUPIED BY THE DRY SLOT. THE HEATING THE AREA HAS RECEIVED MAKES CONDITIONS A BIT MORE FAVORABLE FOR STRONGER STORMS...BUT OVERALL THE AREA IS TOO FAR REMOVED FROM THE LOW TO MAINTAIN ANY STRONG THUNDERSTORMS. THE RAIN IS EXPECTED TO DECREASE IN COVERAGE OVERNIGHT AS THE LOW MOVES ACROSS ARIZONA. WITH THE EXCEPTION OF SOME LINGERING SHOWERS OVER SOUTHEASTERN UTAH...THE PRECIPITATION SHOULD BE OVER BY TOMORROW MORNING. THE BREAK IN THE ACTION IS EXPECTED TO BE SHORT LIVED AS A STORM SYSTEM APPROACHES THE AREA FROM THE PACIFIC NORTHWEST. SURFACE COLD FRONT IS FORECAST TO ENTER THE STATE MONDAY MORNING AND STALL DURING THE DAY. MODELS AGREE THAT THE FRONT WILL DIG SOUTHWARD OVERNIGHT ALONG WITH THE UPPER TROUGH AND REACH SOUTHERN UTAH ON TUESDAY MORNING. NAM IS A LITTLE BIT STRONGER WITH THE SYSTEM THAN THE GFS...BUT BOTH BRING -5 TO -6C 700MB TEMPERATURES INTO NORTHERN UTAH...SIGNFICANTLY COOLER THAN THE +4 AIR CURRENTLY OVER THE AREA. STRENGTH OF THE UPPER TROUGH IN THE ECMWF SOLUTION LOOKS TO BE SOMEWHERE BETWEEN THE NAM AND GFS. BEST CHANCE OF PRECIPITATION LOOKS TO BE MONDAY NIGHT/TUESDAY MORNING AHEAD OF THE FRONT. GLOBAL MODELS DIVERGE AFTER TUESDAY WITH RESPECT TO THE UPPER TROUGH. 12Z GFS MOVES THE TROUGH INTO COLORADO BY WEDNESDAY NIGHT AND PREDICTS AND PUTS THE AREA IN DRY NORTHWEST FLOW FOR FRIDAY AND SATURDAY. IN THE 12Z ECMWF SOLUTION...THE TROUGH CONTINUES TO DIG SOUTH ON WEDNESDAY AND THE AREA REMAINS IN AN UNSETTLED PATTERN INTO THE WEEKEND. WITH SUCH UNCERTAINTY...HAVE LEFT THE EXTENDED MOSTLY UNCHANGED FOR NOW. && .HYDROLOGY...PRECIPITATION CONTINUES OVER SOUTH CENTRAL AND SOUTHEASTERN UTAH...AND QUITE A FEW LOCATIONS HAVE SEEN 24 HOUR RAIN TOTALS ABOVE 1 INCH...WITH SOME ALONG THE UTAH/ARIZONA BORDER APPROACHES 1.5 INCHES. RAIN IS EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS BEFORE TAPERING OFF TOMORROW MORNING AS THE UPPER LOW MOVES THROUGH ARIZONA. SO FAR...HAVE RECEIVED NO REPORTS OF FLOODING IN THE CWA BUT ENOUGH RAIN HAS FALLEN TO CAUSE FLOODING WITHIN SLOT CANYONS AND NORMALLY DRY WASHES. FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM FOR AN AREA EXTENDING FROM AROUND ZION NATIONAL PARK TO THE GLEN CANYON RECREATION AREA AND INTO THE SAN RAFAEL SWELL. RAIN WILL CONTINUE AFTER THIS POINT BUT SHOULD BE LIGHT ENOUGH NOT TO CAUSE ANY ADDITIONAL PROBLEMS. && .AVIATION...SEE LATEST SLCTAFSLC. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH UNTIL 8 PM SATURDAY FOR UTZ013-018>021. WY...NONE. && TRAPHAGAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 14, 4:16 AM MDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 416 AM MDT SAT OCT 14 2006 UTZ012>021-151100- CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS- WEST CENTRAL UTAH-SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS- HENRY MOUNTAINS-UTAHS DIXIE AND ZION NATIONAL PARK- SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL- 416 AM MDT SAT OCT 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN UTAH. .DAY ONE...TODAY AND TONIGHT MOISTURE SPREADING ACROSS THE REGION WILL RESULT IN WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ACROSS MUCH OF CENTRAL AND SOUTHERN UTAH TODAY. THIS RAINFALL WILL RESULT IN FLOWS THROUGH SLOT CANYONS AND NORMALLY DRY WASHES ACROSS THE OUTLOOK AREA...AND RESULT IN AN ELEVATED FLASH FLOOD THREAT ACROSS SLICK ROCK AREAS. SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS EVENING ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA LATE MONDAY INTO TUESDAY...USHERING MUCH COOLER AIR INTO THE REGION. VALLEY RAIN AND MOUNTAIN SNOW WILL ACCOMPANY THE FRONT AS IT PASSES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ001>011-WYZ021-151100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-SOUTHWEST WYOMING- 416 AM MDT SAT OCT 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA MONDAY AND MONDAY EVENING...USHERING MUCH COOLER AIR INTO THE REGION. A CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW WILL ACCOMPANY THIS FRONT MONDAY...AND PERSIST INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 8:17 AM MDT | Flash Flood Watch | SLC | 12 hr | |
| Oct 14, 1:21 PM MDT | Flash Flood Warning | SLC | Garfield | 84 min |
| Oct 14, 2:47 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 118 min |
Nearby
Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.